Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 104, NWS Wilmington, NC

September 12, 1997Pender County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Sep 12, 1997, 9:40 PM EDT for Pender County, North Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 12, 1997, 9:40 PM EDT (01:40 UTC)
Expired
Sep 12, 1997, 10:30 PM EDT
In force
50 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Pender County, NC

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 1.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 1997-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 209 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 1997-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
209 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
626 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 130140 RRA
SVRILM
NCC141-130230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
940 PM EDT FRI SEP 12 1997

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1030 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHEASTERN NORTH CAROLINA

   ...PENDER COUNTY

 
AT 938 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 16
MILES NORTH OF WILMINGTON OR 2 MILES NORTH OF ROCKY POINT MOVING
SOUTHEAST AT 15 MPH. THE MAIN THREAT WITH THIS THUNDERSTORM APPEARS
TO BE DAMAGING WINDS IN EXCESS OF 58 MPH.

THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS BUT SHOULD BRUSH
THE NORTH SIDE OF ROCKY POINT THROUGH 10 PM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

LGE2

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 8:58 PM EDT, 42 minutes earlier.

Area forecast discussion, Sep 12, 8:58 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON NC
850 PM EDT FRI SEP 12 1997

RAH: WUD LIKE TO REMOVE ALL MENTION OF EVNG FM TNGT & CONT GOING POPS.
DONT SEE MID 60S HAPPENING ATTM ESPECIALLY CST. UPPER 60S OR ARND 70
BETTER.

CAE: ALTHOUGH CURRENT COVERAGE FAR LESS THAN 20 PCNT...PROBABLY DOESNT
HURT TO CONT SLGT CHC THRU NGT. TEMPS MAY NEED TO BE PUSHED UP TO NR 70
ESPECIALLY CST.

KLTX 88D SHOWS TRW CONTG ALG SOME FORM OF CONVERGENCE BNDRY FM NCA TO S
OF ELIZABETHTOWN ATTM. LINE SINKING SLOWLY SWD. ALTHOUGH ADAP SMC DYING
W/ TIME...SFC DEWPTS IN LWR 70S AHD OF SFC QUASI-STNRY FNT COMBINED W/
THE BNDRY SHUD KEEP TRW GOING FOR AWHILE. ACTION ACROSS SC CWA CONFINED
TO SOLITARY RW NR HEMINGWAY. 18Z RUC HAD AREA OF SFC MOIST CONV ACROSS
PEE DEE INTO SRN CSTL PLN OVRNGT. ALSO LOTS OF LOW LVL RH IN PLACE & SSW
SHOWING CONV ACRS CENT SC. SO PRECIP LOOKS TO STAY AT LEAST ISOLATED
OVRNGT. DEWPTS RUNNING A FEW DEGREES ABOVE FWC AT MOST PLACES AT 00Z.
WITH FNT EXPECTED TO REMAIN TO OUR W...DONT EXPECT THEM TO DROP AS FAR
AS ADVERTISED SO AN UPPING OF THE MINS LOOKS ON ORDER. CONT MENTION OF
FOG W/ ALL THE MOIST AIR IN PLACE AND USUAL MORNING OCCURRENCE IN
FAVORED LOCATIONS.

CWF...ALL STATIONS ALG CST STARTING OUT FM THE S AT 00Z. OFFSHORE THE
BUOYS ARE REPORTING MORE FM THE SE. GDNC IS A MIXED-BAG W/ AN AVERAGE
DIR OF S. SO I AGREE W/ MHX ON A VRBL BECMG S DIR. WINDS SHUD STAY
MOSTLY FM THE S FOR THE SC WTRS. 10 KT LOOKS GOOD OVRNGT. SEAS SUBSIDING
SLOWLY W/ TIME TO 3 FT S OF LTL RVR INL & 4 FT NWD.

...CORRECTED CWF SECTION...
LGE

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.